Alert archive / California / Freeze Warnings in 2013

Freeze Warning 9, NWS Los Angeles, CA

December 9, 2013

NWS Los Angeles, CA issued this freeze warning at Dec 9, 2013, 3:08 AM PST. It took effect at Dec 10, 2013, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2013, 3:08 AM PST (11:08 UTC)
In effect from
Dec 10, 2013, 1:00 AM PST
Expired
Dec 10, 2013, 9:00 AM PST
In force
8 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this freeze warning went out at Dec 8, 3:00 PM PST, 12 hours 8 minutes earlier.

Area forecast discussion, Dec 8, 3:00 PM PST, 12 hours 8 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PST SUN DEC 8 2013

.SYNOPSIS...
OVERNIGHT FROST AND HARD FREEZE CONDITIONS IN WIND SHELTERED
LOCATIONS WILL CONTINUE THROUGH TUESDAY ACROSS THE REGION.
AFTERNOON TEMPERATURES WILL BE BELOW NORMAL THROUGHOUT THE WEEK.
GUSTY OFFSHORE WINDS WILL DEVELOP ACROSS MUCH OF LOS ANGELES AND
VENTURA COUNTIES MONDAY THROUGH TUESDAY.

&&

.SHORT TERM (TODAY-WED)...
MIXED 24 HOUR CHANGES IN THE TEMPERTURES ACROSS THE SERVICE AREA
THIS AFTERNOON.  STRONGEST WARMING OF MORE THAN FIVE DEGREES IS IN
THE VENTURA COUNTY COASTAL PLAIN BUT MOST LOCATIONS ARE PLUS OR
MINUS UP TO TWO DEGREES.  A NOTABLE EXCEPTION IS IN PASO ROBLES
WHERE THE 24 HOUR DIFFERENCE IS GREATER THAN MINUS TEN DEGREES FROM
YESTERDAY WITH THE BIGGEST COOLING COMING IN THE PAST COUPLE OF
HOURS WHICH MAY BE ATTRIBUTED TO THE INCOMING CLOUDS.

THE CLOUD SHIELD DUE WEST OFF THE COAST HAS NOT MOVED ONSHORE MUCH
AT ALL TODAY AND HAS INSTEAD SAGGED A BIT SOUTH.  THIS WAS A BENEFIT
IN THAT IT HAS NOT HAMPERED AFTERNOON HEATING MUCH AND MAY BE TIMED
TO BLANKET THE REGION OVERNIGHT INSTEAD WHICH WOULD KEEP
TEMPERATURES UP OVERNIGHT.  NOT AS CONFIDENT IN THIS SCENARIO ATTM
DUE TO THE SAGGING MOTION OF THE CLOUD SHIELD BUT IT IS SOMETHING TO
WATCH.  A FREEZE WARNING IS IN EFFECT FOR MUCH OF THE INTERIOR AND
COASTAL VALLEYS WITH THE COLDEST TEMPERATURES OF THE EVENT FOR SOME
LOCATIONS SETTING UP.

THE LONGWAVE TROUGH HAS CONTINUED TO ROTATE THROUGH THE SOUTHWESTERN
PORTION OF THE COUNTRY AND THE PRESSURE AND TEMPERATURE GRADIENTS
REMAIN ON TRACK TO DEVELOP OFFSHORE WINDS BY EARLY TOMORROW
MORNING.  UPGRADED THE HIGH WIND WATCH TO A WARNING FOR THE VENTURA
AND LOS ANGELES COUNTY MOUNTAINS... THE SANTA MONICA MOUNTAINS...
AND IN THE SANTA CLARITA VALLEY.  TRIMMED THE TIMING BACK A BIT
HOWEVER AND AM NOW EXPECTING THE HIGH WINDS TO BE ESSENTIALLY A
MONDAY EVENT.  WINDS WILL REMAIN ELEVATED INTO TUESDAY MIDDAY BUT
SHOULD DIMINISH STEADILY.  TRIMMED THE NEIGHBORING WIND ADVISORIES
BACK AS WELL TO MATCH UP.

QUESTIONS OF WHETHER TUESDAY MORNING WILL BE ANOTHER FREEZE WARNING
WORTHY EVENT REMAIN TO BE SEEN.  IF THE WINDS REMAIN ELEVATED AND
WITH THE POSSIBILITY OF CLOUD COVER THE TEMPERATURES MAY BE CHILLY
BUT ABOVE CRITERIA.  IF NO NOTABLE CLOUD COVER COMES IN AND THE
WINDS ARE LESS IMPACTFUL THEN ANOTHER NIGHT OF ADVISORIES AND
POSSIBLE WARNINGS WILL BE WARRANTED.  HELD OFF ON ISSUING A WATCH
DUE TO THE PREPONDERANCE OF HEADLINES ALREADY IN THE NPW PRODUCT BUT
THE PRODUCTS CAN BE ISSUED TOMORROW MORNING ONCE THE SUNDAY
NIGHT/MONDAY MORNING COLD WEATHER PRODUCTS ARE CONCLUDED.
TEMPERATURES WILL REMAIN BELOW NORMAL WEDNESDAY BUT WILL BEGIN TO
SLOWLY WARM UP WITH MOSTLY CLEAR SKIES AND SLIGHTLY ELEVATED
OFFSHORE WINDS.

.LONG TERM (THU-SUN)...
CLOUDS MOVE INTO THE REGION AGAIN ON THURSDAY-FRIDAY BUT CONDITIONS
WILL REMAIN DRY.  TEMPERATURES CONTINUE TO SLOWLY REBOUND THOUGH
THEY WILL REMAIN BELOW NORMAL THROUGH THE WEEK AND MAY NOT REACH AT
OR ABOVE NORMAL READINGS UNTIL SATURDAY OR EVEN SUNDAY.

&&

.AVIATION...08/1800Z...VFR CONDITIONS EXPECTED ACROSS THE FORECAST
AREA THROUGH THE NEXT 24 HRS...EXCEPT THERE IS A 10 PERCENT CHANCE
OF MVFR CIGS AND -SHRA FOR COASTAL SITES KSPB...KSMX AND KSBA
BETWEEN 20Z AND 00Z. AN OFFSHORE FLOW PATTERN WILL BRING LLWS TO
PORTIONS OF THE SAN FERNANDO VALLEY AND KBUR BY 12Z. 20% CHANCE LLWS
AFFECTS THE LOS ANGELES COASTAL PLAIN AFTER 12Z.

KLAX...HIGH CONFIDENCE IN 18Z TAF WITH VFR CONDITIONS THRU THE
PERIOD. THERE IS A 20 PERCENT CHANCE THAT EAST WINDS WILL INCREASE
TO 10 MPH OR HIGHER BETWEEN 14Z AND 18Z MONDAY.

KBUR...HIGH CONFIDENCE IN 18Z TAF WITH VFR CONDITIONS THRU THE
PERIOD...AND LLWS/TURBULENCE DUE TO OFFSHORE WINDS BY 12Z.

&&

.FIRE...IN ASSOCIATION WITH THE STRONG GUSTY NORTHEAST WIND IN THE
MOUNTAINS...COASTAL VALLEYS AND COASTAL PLAIN AREAS WITHIN THE
VICINITY OF THE LOS ANGELES AND VENTURA COUNTY BORDER THE RELATIVE
HUMIDITY WILL FALL INTO THE MIDDLE TEENS BY MIDDAY MONDAY. THE
STRONG GUSTY WINDS AND LOW HUMIDITY WILL COMBINE TO CREATE
WIDESPREAD RED FLAG CONDITIONS FOR A PERIOD LESS THAN SIX HOURS
MONDAY AFTERNOON. THOUGH ISOLATED RED FLAG CONDITIONS WILL LIKELY
PERSIST IN THE WIND PRONE AREAS THROUGH TUESDAY AFTERNOON AS POOR
HUMIDITY RECOVERY COMBINES WITH THE WEAKENING OFFSHORE WIND.

&&

.MARINE...GUSTY NE WINDS WILL AFFECT THE INNER WATERS LATE TONIGHT
THROUGH EARLY TUESDAY. THE STRONGEST WINDS WILL BE OVER THE WATERS
FROM VENTURA AND SOUTHWARD TO SANTA MONICA...EXTENDING WESTWARD TO
ANACAPA AND SANTA CRUZ ISLANDS. E TO NE WINDS 10 TO 20 KNOTS WITH
GUSTS OF 25 TO 30 KNOTS ARE EXPECTED IN THIS AREA. GUSTY WINDS ARE
ALSO EXPECTED OVER THE SAN PEDRO CHANNEL OUT TO CATALINA ISLAND.
SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THE GUSTY WINDS...AND
FOR THE HAZARDOUS SHORT PERIOD SEAS THAT WILL RESULT FROM THE WINDS.
EASTERLY WINDS WAVES OF 3 TO 5 FEET ARE EXPECTED OVER THE
WATERS...AND WILL ALSO AFFECT AVALON HARBOR AND SMUGGLERS COVE AT
TIMES MONDAY THROUGH EARLY TUE. HAZARDOUS CONDITIONS ARE EXPECTED
FOR BOATERS IN EAST FACING HARBORS...AND FOR IMPROPERLY MOORED
VESSELS EXPOSED TO NORTHEAST WINDS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KJ
AVIATION...SMITH
FIRE...30
MARINE...SMITH
SYNOPSIS...KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 8, 6:00 AM PST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN DEC 8 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-091400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW FREEZING EARLY THIS
MORNING ACROSS MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF
COASTAL SECTIONS OF LOS ANGELES COUNTY AND THE SAN GABRIEL
VALLEY.

FROST OR LIGHT FREEZE CONDITIONS ARE EXPECTED ACROSS THE VALLEYS
OF LOS ANGELES COUNTY...THE SANTA MONICA MOUNTAINS...THE COASTAL
VALLEYS OF VENTURA COUNTY AND ACROSS THE VENTURA COUNTY COAST LATE
TONIGHT.

HARD FREEZES ARE EXPECTED ACROSS WIND SHELTERED PORTIONS OF THE
CENTRAL COAST...THE SANTA YNEZ VALLEY...THE SANTA BARBARA SOUTH
COAST...AND THE OJAI VALLEY LATE TONIGHT.

STRONG AND GUSTY NORTHEAST WINDS ARE EXPECTED TO DEVELOP IN THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES LATE TONIGHT...WITH
DAMAGING WIND GUSTS POSSIBLE.

THE COMBINATION OF LOW TEMPERATURES AND STRONG WINDS WILL CREATE
WIND CHILL VALUES DOWN TO BETWEEN 0 AND 10 DEGREES BELOW ZERO IN
SOME LOCATIONS IN THE MOUNTAINS TONIGHT.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

FROST OR LIGHT FREEZE CONDITIONS ARE EXPECTED ACROSS THE VALLEYS OF
LOS ANGELES COUNTY...THE SANTA MONICA MOUNTAINS...THE COASTAL
VALLEYS OF VENTURA COUNTY AND ACROSS THE VENTURA COUNTY COAST
VERY EARLY MONDAY MORNING.

HARD FREEZES ARE EXPECTED ACROSS WIND SHELTERED PORTIONS OF THE
CENTRAL COAST...THE SANTA YNEZ VALLEY...THE SANTA BARBARA SOUTH
COAST...AND THE OJAI VALLEY EARLY MONDAY MORNING...AND POSSIBLY
AGAIN LATE MONDAY NIGHT THROUGH MID MORNING TUESDAY.

STRONG AND GUSTY NORTHEAST WINDS ARE EXPECTED ACROSS MUCH OF VENTURA
AND LOS ANGELES COUNTIES MONDAY THROUGH TUESDAY MORNING. DAMAGING
WIND GUSTS ARE POSSIBLE IN THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES AND IN THE SANTA CLARITA VALLEY.

THE COMBINATION OF LOW TEMPERATURES AND STRONG WINDS WILL CREATE
WIND CHILL VALUES DOWN TO BETWEEN 0 AND 10 DEGREES BELOW ZERO IN
SOME LOCATIONS IN THE MOUNTAINS MONDAY MORNING AND AGAIN LATE MONDAY
NIGHT INTO TUESDAY MORNING.

GUSTY WINDS AND VERY DRY CONDITIONS ARE EXPECTED MONDAY THROUGH
EARLY TUESDAY ACROSS THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES. DESPITE THE COLD CONDITIONS...FIRE DANGER MAY
APPROACH CRITICAL LEVELS...ESPECIALLY SINCE THE FUELS ARE STILL
RATHER DRY.

GUSTY NORTHEAST WINDS WILL AFFECT THE INNER WATERS MONDAY THROUGH
EARLY TUESDAY. GUSTY NORTHEAST WINDS AND SHORT PERIOD NORTHEAST
WINDS WAVES OF 3 TO 5 FEET ARE EXPECTED TO AFFECT AVALON HARBOR
AND SMUGGLERS COVE AT TIMES MONDAY THROUGH EARLY TUE...CREATING
HAZARDOUS CONDITIONS FOR BOATERS IN THE HARBOR...AND FOR
IMPROPERLY MOORED VESSELS.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

Nearby

Freeze Warnings in California, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.